Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 245, NWS Binghamton, NY

August 26, 2021Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 26, 2021, 4:33 PM EDT for Luzerne County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 4:33 PM EDT (20:33 UTC)
Expired
Aug 26, 2021, 4:57 PM EDT
In force
24 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS51 KBGM 262033
SVRBGM
PAC079-262115-
/O.NEW.KBGM.SV.W.0245.210826T2033Z-210826T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
433 PM EDT Thu Aug 26 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Luzerne County in northeastern Pennsylvania...

* Until 515 PM EDT.

* At 433 PM EDT, a severe thunderstorm was located near Ricketts Glen
  State Park, or 19 miles north of Berwick, moving southeast at 10
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lehman, Sweet Valley, Fairmount Spgs, Ricketts Glen State Park,
  Pikes Creek and Cambra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4119 7632 4125 7632 4130 7631 4138 7628
      4138 7616 4132 7600 4118 7630
TIME...MOT...LOC 2033Z 317DEG 9KT 4134 7625 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BJT
2 follow-up statements
673 
WWUS51 KBGM 262051
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
451 PM EDT Thu Aug 26 2021

PAC079-262115-
/O.CON.KBGM.SV.W.0245.000000T0000Z-210826T2115Z/
Luzerne PA-
451 PM EDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN LUZERNE COUNTY...

At 451 PM EDT, a severe thunderstorm was located near Ricketts Glen
State Park, or 17 miles north of Berwick, moving southeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lehman, Sweet Valley, Fairmount Spgs, Ricketts Glen State Park, Pikes
Creek and Cambra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 7632 4125 7632 4130 7631 4134 7629
      4137 7615 4132 7600 4118 7630
TIME...MOT...LOC 2051Z 319DEG 8KT 4132 7624 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BJT
336 
WWUS51 KBGM 262057
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
457 PM EDT Thu Aug 26 2021

PAC079-262106-
/O.CAN.KBGM.SV.W.0245.000000T0000Z-210826T2115Z/
Luzerne PA-
457 PM EDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LUZERNE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4119 7632 4125 7632 4130 7631 4134 7629
      4137 7615 4132 7600 4118 7630
TIME...MOT...LOC 2055Z 317DEG 9KT 4131 7623 

$$

BJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:55 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 26, 3:55 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
355 PM EDT Thu Aug 26 2021

.SYNOPSIS...
It will be hot and humid this afternoon with isolated to
scattered showers and thunderstorms possible. Friday is expected
to be slightly cooler but still quite warm. Isolated to
scattered thunderstorms will be a daily occurrence right through
the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
345 PM Update...

Some isolated showers and thunderstorms are possible this
afternoon, especially in NEPA and the Catskills. Current SBCAPE
values are at least 2000 J/kg across the area, but the shear is
lacking. Anything that pops up could have gusty winds and heavy
rainfall, but will have a hard time getting organized.
Lightning is also possible in storms. Some lingering showers and
storms are possible tonight in the western portion of the
Finger Lakes and Southern Tier.

Hot and humid conditions continue through the evening. Thanks to
some cloud cover portions of the Twin Tiers and parts of the
Finger Lakes, some areas have been a few degrees cooler than
yesterday. The areas under blue skies all day had no problem
getting near or into the 90s. Showers and storms could bring
some relief though. Temperatures overnight are still going to be
quite warm with upper 60s and low 70s expected. Patchy valley
fog will be possible once again overnight and into Friday
morning. Coverage could be more widespread than this morning.

A cold front drops south on Friday bringing some relief from the heat,
but it will also trigger some showers and thunderstorms.
Temperatures should stay below 90 tomorrow, but it with
dewpoints in the 60s and 70s, it will still feel quite humid. As
mentioned, showers and thunderstorms are expected tomorrow.
MLCAPE will be 1000 - 1500 J/kg but the shear is once again
lacking with 15 to 20 kts. Gusty winds would be possible but the
main concern is the heavy rainfall. PWAT values south of the
NY/PA border will be 1.75-2.0". Due to weak flow, storms could
be slow moving and combined with heavy rainfall, localized flash
flooding will be possible. As noted in the HWO, all of the
counties in NEPA and Sullivan County in NY are the highlighted
areas for the concern of flash flooding, though issues could
extend into CNY as well. At this time, confidence was not high
enough to go with a watch. There is still some uncertainty in
the coverage in storms between the CAMs. The best storm chances
will be along the Twin Tiers and areas southward. Western
portions of the Finger Lakes could also see some storms tomorrow
afternoon.

Showers and thunderstorms will be possible Friday night, with
the best chances south of the Southern Tier. Overnight lows will
be in the 60s, possibly upper 50s in higher elevations.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
230 PM update...

A broad upper level ridge will be over the area this period. A
cold front in the western Great Lakes will slowly approach from
the west as the flow becomes zonal.

Saturday starts with a north to south front across the eastern
areas keeping it cooler and less muggy. This front will move
northeast late Saturday and Saturday night. In the Catskills
and Poconos morning showers are possible near a weakening
coastal low. In the afternoon temperatures in the Finger Lakes
will rise into the 80s setting off afternoon showers and
thunderstorms.

Saturday night convection will taper off in the south but
continue closer to Lake Ontario and the approaching front. Lows
will be in the 60s.

Sunday the front nears so chances of showers and thunderstorms
increase. High temperatures from the mid 80s in the lake plain
to the upper 70s in the Catskills. Again with the warm humid air
mass instability will be abundant and over 2k cape. Shear is low
at 20 kts but better than today.

Sunday night with the front nearer showers with continue all
night and thunderstorms into the evening. Lows mainly in the
60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
3 pm update...

Little change to the previous forecast. Monday looks like an
active day as the cold front drops slowly through. Likely to
categorical pops for showers and thunderstorms still.

Somewhat drier the rest of the period but watching a tropical
system midweek. Still uncertainty if it will make it this far
north. The models all do something a little different. For
temperatures closer to average with a little less humidity.

330 AM update...

Active to start the extended period as a better defined frontal
boundary is forecast to push through during the day on Monday.
Trends in the latest model guidance are for a somewhat weaker
front, as the parent low pressure system will be well to our
north, near James Bay in Canada. Still looking for plenty of
MLCAPE; early indications are perhaps 1000-1500 J/Kg and anywhere
from 20 kts to 30 kts of deep layer, 0-6 km shear out ahead of
the front. This should allow for thunderstorms to develop and
move southeast through the afternoon and evening hours across
our entire forecast area. A few storms may be strong,and better
organized. Will continue to closely monitor the latest model
trends to determine if there will be any severe threat on
Monday...but there is too much uncertainty in regards to exact
timing and strength of the front at this time. Otherwise, Monday
should be another partly sunny, warm and humid day with highs
in the low to mid-80s.

Beyond Monday, the forecast confidence decreases, due to
uncertainty of where the above mentioned front will stall out.
For now, most of the model guidance still indicates the front
will make it through our CWA, perhaps stalling across southern
PA-NJ. This would allow drier, less humid and more seasonable
air to filter into our area from the north for Tuesday and
Wednesday. On the other hand, some of the operational guidance
is slower to push the front through, and would therefore try to
linger moisture, or at least bring the moisture back north
faster (Tuesday into Wednesday). There remains much uncertainty
in this period, as a tropical system is also progged to develop
across the Gulf of Mexico and may move north into the Mississippi
or Tennessee Valley by mid-week. If this were the case, it could
start to bring moisture nearby as it potentially interacts with
the northern branch of the jet and upper level trough. Considering
the high amounts of uncertainty, stuck very close to the blended
(NBM) guidance for Tuesday, Wednesday and next Thursday. For
now, this keeps conditions mainly dry and seasonable.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected through the evening today. Isolated
showers and thunderstorms are expected today, but confidence was
too low to include in the the TAFs. AVP has the best chance for
a shower or storm this afternoon and BGM and ELM could also see
a brief shower or storm. Bring brief restrictions are possible
for any shower/storm over a terminal.

Overnight fog is possible at all terminals, though confidence is
low at SYR and AVP. RME is only expected to fall to MVFR and BGM
may fall to IFR. ITH and ELM are expected to experience
visibilities down to 1SM, possibly lower, and ceilings will also
drop below IFR criteria. By around 13z Friday, conditions
improve and VFR is then expected for the rest of the period.

Winds will be generally light and variable throughout the
period.

Outlook...

Friday through Monday...Mainly VFR. A few afternoon and evening
showers or thunderstorms may cause brief restrictions, and fog
will be possible each morning.

Tuesday...Mainly VFR. Slight chance for showers and
thunderstorms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ009-015>018-
     022>025-036-037-044-045-055-056.

&&

SYNOPSIS...BTL/MPK
NEAR TERM...BTL
SHORT TERM...TAC
LONG TERM...MJM/TAC
AVIATION...BTL/MPK
Hazardous weather outlook, Aug 26, 4:07 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
407 PM EDT Thu Aug 26 2021

NYZ009-015>018-022>025-036-037-044-045-055-056-272015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-
407 PM EDT Thu Aug 26 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot and humid conditions continue through late this evening. Heat
indices up to 96 are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-272015-
Otsego-Delaware-
407 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ038>040-043-044-047-048-072-272015-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
407 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are possible Friday afternoon
and evening. Localized flash flooding will be possible, especially
in areas that have been impacted by recent rainfall events.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 2:35 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
235 PM EDT Thu Aug 26 2021

PAZ038-261900-
Bradford PA-
235 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Bradford County through 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shunk, or 8 miles southeast of Canton. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Bradford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4158 7677 4159 7680 4166 7676 4162 7649
      4157 7653
TIME...MOT...LOC 1835Z 229DEG 2KT 4158 7673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BJT
Special weather statement, Aug 26, 3:30 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
330 PM EDT Thu Aug 26 2021

PAZ043-047-262015-
Wyoming PA-Luzerne PA-
330 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Luzerne
and southwestern Wyoming Counties through 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kasson Brook, or 14 miles southwest of Tunkhannock, moving east at 5
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Lehman, Dallas, Harveys Lake, Noxen, Evans Falls, Kasson
Brook, Beaumont, Ruggles and Stull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4136 7626 4148 7622 4149 7594 4129 7600
TIME...MOT...LOC 1930Z 281DEG 5KT 4141 7616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BJT
Special weather statement, Aug 26, 4:05 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
405 PM EDT Thu Aug 26 2021

NYZ062-PAZ048-262030-
Sullivan NY-Pike PA-
405 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Sullivan and north central Pike Counties through 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lava, or 11 miles east of Honesdale, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shohola, Tusten, Cochecton, Lava, Highland Lake, Narrowsburg, Eldred,
Smallwood, Beaver Brook and Cochecton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4144 7493 4157 7510 4160 7507 4161 7508
      4162 7506 4162 7505 4167 7506 4170 7505
      4164 7472
TIME...MOT...LOC 2005Z 296DEG 8KT 4161 7503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:35 PM EDTSpecial Weather StatementBGMSullivan25 min
Aug 26, 3:30 PM EDTSpecial Weather StatementBGMWyoming45 min
Aug 26, 3:34 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming26 min
Aug 26, 3:48 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming57 min
Aug 26, 3:55 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming2 hr
Aug 26, 4:23 PM EDTFlash Flood WarningBGMWyoming101 min
Aug 26, 4:37 PM EDTSpecial Weather StatementBGMWayne38 min
Aug 26, 5:12 PM EDTSpecial Weather StatementBGMPike33 min
Aug 26, 5:20 PM EDTSevere Thunderstorm WarningBGMPike, Wayne40 min
Aug 26, 5:27 PM EDTSpecial Weather StatementBGMSusquehanna33 min
Aug 26, 5:37 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.